Back to Ask the Diabetes Team Ask the Diabetes Team

From Shreveport, Louisiana, USA:

I'm 26 years old, I was diagnosed with type 2 diabetes four weeks ago, and my blood sugar readings are erratic. During a GTT, my sugar dropped to 32 mg/dl [1.8 mmol/L] at the two hour mark. I am on Glucophage XR [metformin], it really hasn't helped, and the highest reading I have had is 542 mg/dl [30.1mmol/L]. Why do you think this is happening if there is no honeymoon phase with type 2 diabetes?

I also have severe loss of sensation in my hands and fingers; sometimes I can't feel them at all. I'm scared because I'm afraid my doctor may have misdiagnosed me, isn't very receptive, and isn't answering my questions. There are no other doctors around here who are taking new patients. Any suggestions?


Your questions are very interesting. I'm not sure I know what is going on at present. The low two-hour reading of 32 mg/dl [1.8 mmol/L] during an oral glucose tolerance test and the high reading of over 500 mg/dl [27.8 mmol/L] are unusual in the same patient. Dysregulation of insulin secretion may be an issue. That is where the body makes very large amounts of insulin and releases it at inappropriate times. This would usually occur in a person with high insulin levels. If your hemoglobin A1c is high, it would suggest you still need to address high sugars.

You need a physician to sort this out for you. It might be worthwhile traveling a distance to see an endocrinologist or another physician who can help you and spend more time with you. There is not really a honeymoon phase to type 2 diabetes, but there is a very long asymptomatic phase which allows some patients to present with neuropathy which may be causing the numbness in your hands. This would require confirmation by a physician.


[Editor's comment: Read Finding a New Diabetes Doctor for some hints about finding a diabetes specialist. WWQ]

Original posting 6 May 2002
Posted to Diagnosis and Symptoms and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.